How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27794
Experience:  16 years of internal medicine, surgery, and preventive care.
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

We have a 1 and a half year old french bulldog. 4 days ago

Customer Question

Hello, we have a 1 and a half year old french bulldog. 4 days ago he started vomiting and had diarrhea. We switched him to rice and boiled chicken. We took him to the vet next day. She did xrays and blood test which were both negative and prescribed anti vomiting pills (which was not needed) and Baytril antibiotic to take twice daily. She also gave him 3 shots Baytril, Tagamet/Cimetidine/Famotidine, and Centrine.
Yesterday morning was 2nd time he took the antibiotic and by the evening started acting strangely. He started to stand and not move or just lies in his bed. We have to bring him water and food because he does not move. He doesn't respond to when we call him and doesn't play and just doesn't seem like himself. Yesterday we thought it could be Baytril and we didn't give him the evening dose, but this morning he is still acting the same.
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 4 months ago.

Welcome! Thanks for asking your question. My name is***** am a licensed veterinarian and I will be assisting you today. First I need to ask you a few questions so that I can be well informed and give you the best advice.

1- Is he still vomiting/diarrhea?

2- Can you take a look at his gums and see if they are pink or pale?

3- Besides baytril he is on any other medication at home?

Customer: replied 4 months ago.
Hello Dr. Peter,Please see the responses to your questions below:1. The vomiting and diarrhea stopped two days ago. He vomited last time prior to seeing the vet.2. His gums are pink.3. We gave him 1 pill of Ranititdine but the vet said if he's not vomiting not to give him anymore and we have not.
Expert:  Dr. Peter replied 4 months ago.

Did he get into anything prior to all of this starting 4 days ago?

Customer: replied 4 months ago.
Nothing. He was completely normal. We were away on a trip with him. Then the day after we came back he started vomiting and had diarrhea. We thought it could have been from travel, but it never happened to him as he travels with us at least once or twice a month.
Expert:  Dr. Peter replied 4 months ago.

Please give me a few minutes to type your answer. Thank you.

Expert:  Dr. Peter replied 4 months ago.

Friend, often blood work and xrays will tell us all that we need to know to reach a definitive diagnosis. But, in some cases we need to do additional testing to find the exact underlying cause of the symptoms. In this case, the fact that he is a young dog with a quick onset of vomiting, diarrhea, lethargy, etc. I would really want to rule out the ingestion of a foreign body. There are certain types of foreign bodies that are not seen on plain xrays. I would recommend you have him rechecked this morning by family veterinarian. Discuss with your vet about doing an abdominal ultrasound to take a closer look at what is happening in the gastrointestinal tract and abdominal organs. I believe this test may help your vet find the exact underlying cause.

My goal is to provide you with excellent service - I hope I've provided the information you were seeking, if you feel you have received anything less, please reply back as I am happy to address follow-up questions. Kindly rate me when you are done.

Customer: replied 4 months ago.
Even though he has been having normal stool and has not been vomiting?
Expert:  Dr. Peter replied 4 months ago.

He's been on medication for the vomiting. The big question now is: Why is he so lethargic? So, yes, I would focus on his gastrointestinal tract.

Please reply if you have additional questions.

Customer: replied 4 months ago.
Ok...will take him to the vet. Just one more question, could his condition be caused by those 3 shots?
Expert:  Dr. Peter replied 4 months ago.

No friend, the cetirizine is for the vomiting, the famotidine is an acid reducer for the vomiting as well and the baytril an antibiotic. Unlikely for this to be the result of these medications. These medications are the reason why he is still not vomiting or diarrhea. So, we can not rely on thinking that everything is okay because he is not vomiting or having diarrhea. The medications could be masking the symptoms it is for this reason that I would like to take a closer look at his gastrointestinal tract and abdominal organs.

Customer: replied 4 months ago.
Hello we went to the vet and she took a few more xrays. She said one of the vertebras looks like its hemivertebrae shaped more like a triangle then a square. She also did an exam to check and see where the pain might be and it's in his neck. She gave him a shot of steroids and prescribed dexamethazone. The doctor said that she couldn't tell much more then that because a clear picture can only be seen when an MRI is done.She said to keep him immobilized for 3 weeks and see if it goes away. She did not recommend to get an MRI yet, but after I spoke with my wife she said that she would like to do it. Do you think we should be proactive and get an MRI done now in case something is more serious?
Expert:  Dr. Peter replied 4 months ago.

Friend, I can understand how a hemivertebrae would cause a dog to become lethargic (painful). But, that does not explain why was he vomiting and had diarrhea. Either Mason is dealing with 2 completely different issues or we are missing something here. I would wait and see how he responds to the steroids, very often dogs with disorders of the vertebral column will respond favorably to steroids. If you don't see a significant improvement within the next 48 hours I would consider a second opinion either with a neurologist for an MRI or Myelogram. Or, an internal medicine specialist. If he does respond favorably then we know he was dealing with 2 separate problems.

Customer: replied 4 months ago.
I understand. I asked about doing a sonogram if there can be anything else in his digestive system that might have brought on the vomiting and diarrhea. The doctor said that xrays showed no abstractions or foreign objects. She also said she reviewed his blood work again and couldn't find anything that would point to his internals. She said if he was still having issues with that and the medicine would be masking the issue he would most likely not eat and have normal stool for several days. Would that be consistent with how you would view this?
Expert:  Dr. Peter replied 4 months ago.

As I said earlier, there are foreign bodies that are not evident on plain xrays. And, blood work is not often reflective of what is happening in the gastrointestinal tract. I guess we would have to wait and see how he responds to the steroids.

Customer: replied 4 months ago.
Could it be that his vomiting and diarrhea was caused from extreme pain?
Expert:  Dr. Peter replied 4 months ago.

Pain can cause vomiting but not likely diarrhea.

Related Dog Veterinary Questions